Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 81, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2019, 5:55 PM CDT for Kandiyohi County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 3, 2019, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:00 PM CDT | TSTM WND DMG | Willmar, MN | COUNTY DEPUTY HAD REPORTS OF SEVERAL TREES DOWN IN WILLMAR. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
863
WUUS53 KMPX 032255
SVRMPX
MNC067-032345-
/O.NEW.KMPX.SV.W.0081.190703T2255Z-190703T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Wed Jul 3 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Kandiyohi County in central Minnesota...
* Until 645 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located 8 miles southeast
of Willmar, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Willmar, Lake Lillian, Blomkest, Svea and Thorpe.
This includes the following highways...
U.S. Highway 12 between mile markers 72 and 75.
U.S. Highway 71 between mile markers 111 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4513 9509 4511 9475 4489 9476 4495 9510
TIME...MOT...LOC 2255Z 283DEG 18KT 4502 9496
HAIL...1.00IN
WIND...60MPH
$$
LS3 follow-up statements
920
WWUS53 KMPX 032305
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jul 3 2019
MNC067-032345-
/O.CON.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
605 PM CDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN KANDIYOHI COUNTY...
At 604 PM CDT, a severe thunderstorm was located 10 miles southwest
of Atwater, or 11 miles southeast of Willmar, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...A wind gust of 58 MPH has been measured with this
storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Willmar, Lake Lillian, Blomkest, Svea and Thorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4513 9509 4511 9475 4489 9476 4495 9510
TIME...MOT...LOC 2304Z 283DEG 18KT 4501 9489
HAIL...1.00IN
WIND...60MPH
$$
LS899
WWUS53 KMPX 032327
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Wed Jul 3 2019
MNC067-032345-
/O.CON.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
627 PM CDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN KANDIYOHI COUNTY...
At 626 PM CDT, a severe thunderstorm was located near Cosmos, or 17
miles southeast of Willmar, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...A wind gust of 58 MPH has been measured with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Lillian and Thorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4510 9489 4511 9475 4489 9476 4493 9498
TIME...MOT...LOC 2326Z 283DEG 18KT 4498 9474
HAIL...1.00IN
WIND...60MPH
$$
LS198
WWUS53 KMPX 032342
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Wed Jul 3 2019
MNC067-032351-
/O.EXP.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
642 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANDIYOHI COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4510 9489 4511 9475 4489 9476 4493 9498
TIME...MOT...LOC 2341Z 283DEG 18KT 4497 9465
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:37 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 3, 2:37 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 PM CDT Wed Jul 3 2019 .SHORT TERM...(This evening through Thursday night) Issued at 237 PM CDT Wed Jul 3 2019 Scattered thunderstorms are developing this afternoon across southeastern Minnesota and are generally building northeastward. Another couple isolated cells are located over eastern South Dakota. SBCAPE has become quite impressive along the warm front stretching from southwest WI to west central MN and into the Dakotas, ranging from 3000-4000 J/kg. This is where the highest surface dew points coincide with the steepest mid level lapse rates. effective shear is not impressive with values less than 25 kt. Therefore, expecting pulsey multicells/clusters of storms to continue developing near the front, with a low probability of becoming severe. However, torrential rainfall is possible given the slow movement and pwats ranging from 1.25-1.5 inches. The activity should wane after sunset with the loss of daytime instability. Thunderstorm activity over western South Dakota will likely form an MCS later this evening, eventually reaching western MN overnight. If it holds together, it would push into eastern MN and western WI Thursday morning - but most of the hi-res guidance suggests this would be difficult to do with a weakening trend expected. Kept highest PoPs to the west, with only chance category across the eastern half of the CWA. A similar situation will unfold for Thursday with a weak front bisecting the area and instability building in the afternoon. Shear will be weak, but CAPE will range from 2500-3000 J/kg. Residual boundaries or the front may serve as a focus for convection, likely non-severe and disorganized with the greatest threat being locally heavy rainfall/. .LONG TERM...(Friday through Wednesday) Issued at 237 PM CDT Wed Jul 3 2019 Forecast models are fairly consistent through the extended period, with some deviations toward the end with the GFS more progressive vs. the EC/GEM. The best chances of widespread rainfall will occur with the main short wave ejecting out of the northern Rockies, and into the Northern Plains, Upper Midwest on Friday. Placement of the most concentrated area of convection is still not certain, but overall most areas will get wet sometime on Friday, especially during the day. As with any type of a quasi-zonal flow aloft, and a surface boundary near the area, chances of precipitation are not zero, but there does seem to be a drier/less humid air mass over the weekend, vs the very warm and muggy conditions currently. Based on the initial surge of drier air, northern/central Minnesota will have a higher probability of drier and less humid conditions vs. southern Minnesota, and west central Wisconsin. Early next week, return flow develops, and increases the humidity levels along with an increasing chance of precipitation by Tuesday. The problem next week is related with the deviations of the EC vs. the GFS on the mean upper level flow. The EC holds onto the upper ridge longer vs. the progressive GFS which leads to uncertainties in air mass replacement, and chances of rainfall. Even though the GFS is more progressive next week, both the EC/GFS does show more support on a warmer scenario vs. cooler. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed Jul 3 2019 VFR conditions expected through the period, aside from perhaps some fog overnight in WI or in thunderstorms. Scattered thunderstorms should develop across the region this afternoon and are already ongoing near Albert Lea and in east central South Dakota. Storms should diminish after sunset, but another round will push into western MN overnight, decaying as it heads into eastern MN and western WI after dawn. KMSP...Tough to say where storms will develop this afternoon, but more likely than not they will miss the terminal. Kept the VCTS for now, but confidence is low. /OUTLOOK FOR KMSP/ Thursday night...VFR. MVFR possible with isolated -tsra. Wind SW 5 kts. Friday...MVFR possible with a chance of -shra/tsra. Wind NE 5 kt. Saturday...VFR. Wind E 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...JLT AVIATION...BORGHOFF
Hazardous weather outlook, Jul 3, 12:18 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1218 PM CDT Wed Jul 3 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1218 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon. Thunderstorm chances will increase across western Minnesota tonight. A couple storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of thunderstorms are expected Thursday through Tuesday, though the best chances are currently Thursday night into Friday and again Monday night into Tuesday. The potential for severe weather is low at this time, but heavy rainfall will be a continued threat. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and tonight. Borghoff
In the hours before
Special weather statement, Jul 3, 3:41 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Wed Jul 3 2019
MNZ060-068>070-077-032130-
Dakota-Rice-Hennepin-Carver-Scott-
341 PM CDT Wed Jul 3 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENNEPIN...DAKOTA...SCOTT...NORTHWESTERN RICE AND CENTRAL CARVER
COUNTIES...
At 341 PM CDT, strong thunderstorms were clustered over Jordan, or 24
miles northwest of Northfield, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple
Valley, Edina, Shakopee, Richfield, Cottage Grove, Inver Grove
Heights and Savage.
This includes Interstate 35 between mile markers 71 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4451 9353 4454 9352 4454 9364 4459 9377
4463 9381 4464 9377 4467 9377 4468 9386
4475 9393 4488 9383 4488 9312 4468 9288
4449 9309 4447 9343
TIME...MOT...LOC 2041Z 182DEG 17KT 4465 9358
CTGSpecial weather statement, Jul 3, 5:25 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 525 PM CDT Wed Jul 3 2019 MNZ057-032330- Kandiyohi- 525 PM CDT Wed Jul 3 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY... At 522 PM CDT, strong thunderstorms were clustered near Willmar, moving east at 20 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Willmar, New London, Spicer, Atwater, Raymond, Green Lake, Pennock, Kandiyohi, Norway Lake, Sunburg, Willmar Airport and Priam. This includes the following highways... U.S. Highway 12 between mile markers 64 and 86. U.S. Highway 8 in Minnesota near mile marker 6. U.S. Highway 71 between mile markers 116 and 142. The heavy rainfall that is occurring with this storm may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4499 9523 4535 9525 4541 9478 4504 9478 TIME...MOT...LOC 2222Z 259DEG 33KT 4517 9496 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:41 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Scott | 49 min |
| Jul 3, 5:25 PM CDT | Special Weather Statement | MPX | Kandiyohi | 65 min |
| Jul 3, 6:11 PM CDT | Special Weather Statement | MPX | Brown | 64 min |
| Jul 3, 6:17 PM CDT | Areal Flood Warning | MPX | Kandiyohi | 3 hr |
| Jul 3, 6:59 PM CDT | Special Weather Statement | MPX | Meeker, Renville | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.